A new study has analyzed the impact of a recall by the Food and Drug Administration on dietary supplements. The supplements were recalled due to the presence of banned pharmaceutical ingredients, which were linked to serious adverse health consequences, including the possibility of death.
Dietary supplements included within the study had to meet the following inclusion criteria:
The supplement had to be recalled due to “adulteration with pharmaceutical ingredients” between 2009 and 2012.
The supplement had to be available for purchase directly from the manufacturers or specific supplement retailers in July or August 2013.
The supplement name, manufacturer and distributor listed on the newly purchased supplement had to match the product details provided in the FDA recall.
The FDA recalled 274 dietary supplements, between 2009 and 2012. Of these, 27 (9.9%) met the inclusion criteria for the study and were analyzed by the team. The researchers used the same methods as the FDA – gas chromatography, mass spectrometry – in order to test for banned substances.
The supplements tested for this study were bought an average of 34.3 months after their initial FDA recall. American manufacturers were responsible for producing 74% of the assessed supplements.
One or more pharmaceutical adulterants were found in 66.7% of the dietary supplements that were available for purchase. The researchers broke this figure down for the different types of supplements:
Sports enhancement: 85% (11 out of 13)
Weight loss: 67% (6 out of 9)
Sexual enhancement: 20% (1 out of 5)
Produced by American manufacturers: 65% (13 out of 20).
The study findings revealed that a total of 63% of the dietary supplements were found to contain exactly the same adulterant identified originally by the FDA. One or more additional banned ingredients that were not identified by the FDA were found in 22.2% of the supplements. Some products were found to contain not only the previously identified adulterant, but also additional pharmaceutical adulterants.
Presence of banned drugs in dietary supplements following FDA recalls, P. Cohen, et al., JAMA, doi:10.1001/jama.2014.10308, published online 21 October 2014.